Our son has been doing well with Quanfacine so far, which we started a month ago. The only real side effect is that it’s impossible for him to stay dry at night. He used to have accidents once every few weeks, but now it’s a nightly occurrence. We just put him back into a Pull Up while we work through this. We have a med-check with his pedi coming up Monday, but I’m curious if anyone else has struggled with the med-related regression and if you have any tricks to help him get through the night. Thank you!
Quanfacine and Betwetting: Our son has... - CHADD's ADHD Pare...
We had that experience with another medication so I think bladder control is a side effect. When we changed medications it went away. You didn't day how old your child was. Hope you find what works.
We have this experience with medication that our son is on- one thing that helps is have him go pee twice before bed so you know his bladder is not full when he goes to sleep. This helps. Also try to restrict a lot of liquids after 7 or 8. We also sometimes will wake him to go pee after a few hours.
we had exactly the same issue. Son also 8. Dry during the night for years and the. He started being wet again. We did pull ups for a while. He complained about them so we now take him potty when we go to bed. It does disturb him but he goes back to sleep in an instant.
when you look at Guanfacine medication leaflet in list of side effects it’s listed URINARY SYSTEM: nocturia, urinary frequency.
It seems many psychiatric and sedating medication may cause this rare side effect (not only Guanfacine). My son was suffering from urinary frequency on Methylpenidate. Basically a child who was toilet trained before age 3 suddenly at age 8 started day wetting and this coincided with starting Methylpenidate. When we swapped to Atomoxetine day wetting and urgency to go to the loo (even when bladder wasn’t full) stopped - it’s been now over half a year on Atomoxetine and day wetting hasn’t reoccurred and he stopped feeling urinary urgency.
We have the same issue with methylphenidate, weirdly enough, because he is SO awake all day that he totally crashes at night; you could pick him up & move him & he won't wake up, so there's a lot of "peeing through." We're back to Ninjamas for the moment because nothing was working except me actually waking him up twice a night & bringing him to the bathroom, but, when I started working again, I couldn't manage that with my own need for sleep. Hang in there!
How old is he? My daughter is 14 now and definitely still has accidents - not every night, but some, and during the day too. I wonder if her medication is part of the mix, too. Hmmm.....
I’m sorry for responding directly to your post, but I can’t thank you enough for posting about this. My 5 year old started having accidents in school pretty regularly as of September, something with which he’s never ever had an issue and was completely flummoxing us now. He takes Guanfacine (and previously Clonidine) to help with his severe insomnia and ADHD but it didn’t even occur to me that the accidents may be a side effect of the medicine — that he started around the same time the accidents began. Sadly, the meds aren’t helping with his sleep and he hasn’t slept more than 4 hours a night the last week alone…but that’s a whole other post. Anyway, thank you for bringing this up! I’ll be calling the DP tomorrow to find out if it’s all connected. Wishing your little one luck as well!